Viagra Corner

Dispatches from the Frontiers of Medicine
DESPERATE VIAGRA users are chopping up their pills to save money, risking increased side-effects from the anti-impotence drug, according to a report in the GPs' newspaper Doctor. The side-effects include headaches, flushes and occasional visual disturbance.

Dr David Delvin, who runs private psychosexual clinics in Cambridge and London said: "I do not recommend it myself but there is no doubt that lots of my commercially aware patients are doing this. A number of shrewd chaps have spotted it works out a great deal cheaper if you are on 50mg to buy 100mg, which only costs a tiny bit more, and split it in two.

"It's just possible that the drug is not evenly distributed through the tablet and the side effects could be increased or it won't work properly and the patient will be disappointed."

The side effects of Viagra include headaches, facial flushing, upset stomach and, in a few users, blurred or blue-tinged vision.

Impotence specialist Douglas Savage told Doctor: "I am sure it's widespread. Patients are not at any increased danger but they may get more side-effects."

Viagra is available in 25mg, 50mg and 100mg and most users start on the 50mg size.

Last month the Government ruled only people suffering impotence from certain conditions - such as spinal cord injuries, diabetes or multiple sclerosis - could obtain prescriptions for Viagra, although some doctors have vowed to defy the ruling.

Phil Johnson, editor of Doctor, said: "This is the kind of thing that happens when governments take irrational decisions on the rationing of drugs."

Comments